Alert archive / California / Red Flag Warnings in 2009

Red Flag Warning 5, NWS San Diego, CA

November 14, 20094 counties in California

NWS San Diego, CA issued this red flag warning at Nov 14, 2009, 1:36 PM PST for 4 counties in California. It took effect at Nov 15, 2009, 7:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2009, 1:36 PM PST (21:36 UTC)
In effect from
Nov 15, 2009, 7:00 AM PST
Expired
Nov 15, 2009, 4:00 PM PST
In force
9 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSGX 142136
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
136 PM PST SAT NOV 14 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM SUNDAY TO 6 PM PST MONDAY
FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND OFFSHORE FLOW
WILL BRING GUSTY NORTHEAST WINDS AND VERY LOW HUMIDITIES TO
PORTIONS OF SOUTHERN CALIFORNIA SUNDAY MORNING THROUGH MONDAY
AFTERNOON.

CAZ242-142245-
/O.CAN.KSGX.FW.A.0004.091115T1700Z-091117T0200Z/
ORANGE COUNTY COASTAL AREAS-
136 PM PST SAT NOV 14 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELED THE FIRE
WEATHER WATCH.

ONLY A FEW HOURS OF RELATIVE HUMIDITIES OF 10 PERCENT OR LOWER ARE
EXPECTED ON SUNDAY...AND LESS THAN 10 HOURS OF RELATIVE HUMIDITIES
ARE EXPECTED ON MONDAY...SO THE FIRE WEATHER WATCH FOR THE ORANGE
COUNTY COASTAL AREAS HAS BEEN CANCELED. 

$$

CAZ248-250-255>258-151215-
/O.UPG.KSGX.FW.A.0004.091115T1700Z-091117T0200Z/
/O.NEW.KSGX.FW.W.0005.091115T1700Z-091117T0200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY INLAND VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO
NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-SAN DIEGO COUNTY MOUNTAINS-
INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE
CLEVELAND NATIONAL FOREST-
136 PM PST SAT NOV 14 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM SUNDAY TO 6 PM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM SUNDAY TO 6 PM PST MONDAY.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS IN EXCESS OF 35 MPH
WILL DEVELOP BELOW THE CAJON PASS AND IN THE SANTA ANA MOUNTAINS
AND FOOTHILLS SUNDAY MORNING. THE WINDS SHOULD SPREAD SOUTH AND
EAST INTO PORTIONS OF INLAND RIVERSIDE AND SAN DIEGO COUNTIES
DURING THE DAY AND CONTINUE INTO MONDAY. LOCAL GUSTS IN EXCESS OF
45 MPH ARE POSSIBLE AT TIMES IN THE WINDIEST LOCATIONS.

RELATIVE HUMIDITIES WILL DROP TO 15 PERCENT OR LESS FOR SEVERAL
HOURS ON MONDAY...MAINLY IN THE VALLEYS AND ON THE LOWER COASTAL
MOUNTAIN SLOPES...AND BELOW 10 PERCENT FOR 10 HOURS OR MORE ON 
MONDAY...ESPECIALLY AT THE LOWER ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND ABOVE NORMAL
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SMALL
3 follow-up statements
000 
WWUS86 KSGX 151057
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
257 AM PST SUN NOV 15 2009

...DRY AND BREEZY WITH VERY LOW HUMIDITIES FOR INLAND AREAS
THROUGH MONDAY...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND OFFSHORE FLOW
WILL BRING GUSTY NORTHEAST WINDS AND VERY LOW HUMIDITIES TO
PORTIONS OF SOUTHERN CALIFORNIA THROUGH MONDAY.

CAZ250-256-258-151200-
/O.CAN.KSGX.FW.W.0005.091115T1700Z-091117T0200Z/
SAN DIEGO COUNTY INLAND VALLEYS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO
NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS-
INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE
CLEVELAND NATIONAL FOREST-
257 AM PST SUN NOV 15 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE RED
FLAG WARNING. 

FOR TODAY...LOCAL NORTHEAST WINDS WITH GUSTS TO 25 MPH WITH
HUMIDITIES NEAR 10 PERCENT FROM LATE MORNING THROUGH MID
AFTERNOON.

FOR MONDAY...LOCAL EAST WIND GUSTS TO 25 MPH WITH HUMIDITIES
NEAR 10 PERCENT FROM LATE MORNING THROUGH MID AFTERNOON.

$$

CAZ248-255-257-160000-
/O.EXT.KSGX.FW.W.0005.091115T1500Z-091116T0000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
257 AM PST SUN NOV 15 2009

...RED FLAG WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON FOR WIND GUSTS TO 35 MPH AND RELATIVE HUMIDITIES 
BELOW 15 PERCENT...

THE RED FLAG WARNING IS NOW IN EFFECT FROM 7 AM THIS MORNING TO
4 PM PST THIS AFTERNOON. 

AREAS OF NORTHEAST WINDS 15 TO 25 MPH WILL DEVELOP EARLY THIS
MORNING AND CONTINUE THROUGH EARLY AFTERNOON WITH GUSTS TO 40 MPH
THROUGH AND BELOW PASSES AND CANYONS. HUMIDITIES WILL FALL TO NEAR
10 PERCENT FOR LATE MORNING THROUGH MID AFTERNOON. 

MINOR RECOVERY OF HUMIDITIES TONIGHT...THEN SEVERAL HOURS OF
HUMIDITIES NEAR 10 PERCENT FOR MONDAY FROM LATE MORNING THROUGH
MID AFTERNOON. OFFSHORE WINDS WILL BE WEAKER MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND ABOVE NORMAL TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MARTIN
000 
WWUS86 KSGX 152122
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PST SUN NOV 15 2009

...DRY AND LOCALLY WINDY WITH VERY LOW RELATIVE HUMIDITIES FOR
INLAND AREAS THROUGH MONDAY...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND OFFSHORE FLOW
WILL CONTINUE THE LOCALLY WINDY CONDITIONS AND VERY LOW RELATIVE 
HUMIDITIES OVER PORTIONS OF SOUTHERN CALIFORNIA THROUGH MONDAY.
THE WINDS WILL BE MORE LOCALIZED ON MONDAY.

CAZ248-255-257-160000-
/O.CON.KSGX.FW.W.0005.000000T0000Z-091116T0000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
122 PM PST SUN NOV 15 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

AREAS OF NORTHEAST WINDS 15 TO 25 MPH THIS AFTERNOON WITH GUSTS
AROUND 40 MPH THROUGH AND BELOW PASSES AND CANYONS ARE EXPECTED.
RELATIVE HUMIDITIES WILL FALL TO NEAR 10 PERCENT.

MINOR RECOVERY OF HUMIDITIES TONIGHT...THEN HUMIDITIES NEAR 10
PERCENT FOR MONDAY. OFFSHORE WINDS WILL BE WEAKER AND MORE LOCALIZED
MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND ABOVE NORMAL
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SMALL
000 
WWUS86 KSGX 152351
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
351 PM PST SUN NOV 15 2009


CAZ248-255-257-160100-
/O.EXP.KSGX.FW.W.0005.000000T0000Z-091116T0000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
351 PM PST SUN NOV 15 2009

...RED FLAG WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Nov 14, 9:30 AM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Nov 14, 9:30 AM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SAT NOV 14 2009

.SYNOPSIS...COOL DRY NORTHWEST FLOW TODAY. WARMER SUNDAY THROUGH
TUESDAY UNDER HIGH PRESSURE. MODERATE OFFSHORE FLOW WILL CAUSE LOCAL
GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES SUNDAY AND
MONDAY. COOLER WITH MORE CLOUDS DURING THE SECOND HALF OF NEXT WEEK
AS A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS MOVE THROUGH.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-MONDAY)...THERE WERE PATCHY LOW CLOUDS AND FOG
BACKED UP AGAINST THE MOUNTAINS THIS MORNING...OTHERWISE IT WAS
MOSTLY CLEAR. THE 12Z KNKX SOUNDING SHOWED A FAIRLY MOIST BOUNDARY
LAYER AND MODERATE WESTERLY WINDS ALOFT. ONSHORE GRADIENTS TO THE E
WITH ABOUT 3 MB SAN-IPL.

DECREASING RESIDUAL LOW LEVEL MOISTURE WILL BRING PARTLY CLOUDY
SKIES TODAY....CLEARING OUT BY LATE THIS AFTERNOON IN DRY COOL NW
FLOW. MAX TEMPERATURES WILL BE ABOUT 5-10 DEGREES BELOW SEASONAL
AVERAGES IN MOST AREAS. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
MOVE ACROSS THE WEST SUNDAY AND MONDAY AS AN UPPER LOW MOVES OVER
THE COLORADO PLATEAU. A 1035 MB SURFACE HIGH WILL BUILD OVER
NORTHERN NEVADA ON SUNDAY...THEN SLOWLY WEAKEN AND MOVE EAST ON
MONDAY. THIS WILL CAUSE WEAK TO LOCALLY MODERATE OFFSHORE FLOW WITH
LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES
SUNDAY AND MONDAY. MODEL FORECAST THERMAL/PRESSURE GRADIENTS BETWEEN
THE VALLEYS AND DESERTS INDICATE THAT WIND GUSTS COULD GET CLOSE TO
ADVISORY STRENGTH DESPITE THE LACK OF UPPER LEVEL SUPPORT. ISOLATED
GUSTS TO NEAR 50 MPH ARE POSSIBLE IN THE WINDIEST LOCATIONS. THE
GUSTY WINDS ARE EXPECTED TO FIRST DEVELOP IN THE NORTHERN AREAS
EARLY SUNDAY MORNING...THEN IN THE SAN DIEGO INLAND VALLEYS AND
MOUNTAINS BY MID DAY. THE WINDS WILL WEAKEN SUNDAY EVENING...THEN
INCREASE AGAIN MONDAY MORNING. THE COMBINATION OF OFFSHORE FLOW AND
UPPER LEVEL HIGH PRESSURE WILL CAUSE AN INCREASE IN TEMPS AND A
DECREASE IN HUMIDITY. HIGH TEMPS INLAND WILL BE ABOUT 5 DEGREES
ABOVE SEASONAL AVERAGES BY MONDAY WITH 80S EXPECTED IN THE WARMEST
VALLEYS. THE WARM...DRY OFFSHORE WINDS WILL INCREASE THE FIRE
WEATHER HAZARD SUNDAY AND MONDAY.

&&

.LONG TERM (TUESDAY-FRIDAY)...MUCH WEAKER WINDS AND CONTINUED WARM
ON TUESDAY WITH RIDGING ALOFT AND WEAKENING OFFSHORE FLOW. AN UPPER
TROUGH SHOULD MOVE THROUGH LATE WEDNESDAY AND ANOTHER EARLY FRIDAY.
THESE WILL BRING MORE CLOUDS AND COOLING WITH LOCAL GUSTY ONSHORE
WINDS AT TIMES IN THE MOUNTAINS AND DESERTS. MOST OF THE COLD AIR
AND ENERGY ASSOCIATED WITH THESE TROUGHS WILL MOVE PAST TO THE N AND
MOISTURE WILL BE LIMITED. SO WILL ONLY INDICATE LOW LEVEL POPS FOR
NOW...NOT ENOUGH TO PRODUCE PRECIP IN THE ZONES.

&&

.FIRE WEATHER...SURFACE HIGH PRESSURE WILL BUILD OVER THE PLATEAU
AND BRING WARM DRY OFFSHORE FLOW TO SOUTHERN CALIFORNIA SUNDAY AND
MONDAY. THERE WILL BE LOCALLY GUSTY WINDS 25 TO 35 MPH WITH ISOLATED
GUSTS TO NEAR 50 MPH AND MUCH LOWER HUMIDITIES THAT WILL BRING
CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT
FOR THE MOUNTAINS...VALLEYS AND INLAND ORANGE COUNTY FOR SUNDAY AND
MONDAY.

&&

.AVIATION...
141630Z...EXPECT VFR CONDITIONS TODAY WITH SCT CU WEST OF THE MTNS
AND UNRESTRICTED VIS. PG

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FOR THE MOUNTAINS...VALLEYS AND INLAND ORANGE
COUNTY. SEE LAXRFWSGX.

&&

PUBLIC...SCV
AVIATION...PG
FIRE WEATHER...SMALL
Hazardous weather outlook, Nov 14, 4:00 AM PST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT NOV 14 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-PZZ775-150000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60
NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST SAT NOV 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON FOR LOW HUMIDITY AND GUSTY WINDS. SANTA ANA CONDITIONS
WILL PRODUCE GUSTY NORTHEAST WINDS THROUGH AND BELOW MOUNTAIN
CANYONS AND PASSES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 1:50 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego28 hr

Nearby

Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.